Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.

Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting. About 1%-2% of patients taking heparin may develop this condition.

This can become a serious condition. It requires care from your doctor.

Heparin blood clot
© 2009 Nucleus Medical Art, Inc.


This type of thrombocytopenia is caused by taking heparin.

Risk Factors

Taking heparin is a risk factor for developing this condition. You may be taking heparin if you have had:

You may also be taking it if you are bedridden. Tell your doctor if you are taking heparin.


If you have any of these symptoms do not assume it is due to this condition. These symptoms may be caused by other conditions. Tell your doctor if you have any of these:

  • Bleeding
    • Excessive bleeding from cuts
    • Bleeding from your gums or nose
    • Superficial bleeding on the skin (looks like reddish/purple spots often on the legs)
    • Blood in urine or stool
    • Heavy menstrual flow
    • Excessive bleeding during surgery
  • Pain or swelling in the legs
  • Chest pain
  • Difficulty breathing
  • Anxiety
  • Sweating
  • Rapid, irregular heartbeat

Also let your doctor know if you have past blood tests showing a low blood platelet count.


Your doctor will ask about your symptoms and medical history. A physical exam will be done.

Tests may include the following:

  • Complete blood count (CBC)—a routine blood test that shows your platelet count
  • Other special blood tests, such as a heparin-induced platelet aggregation test
  • Ultrasound of limbs or other areas to detect a clot


Talk with your doctor about the best plan for you. Treatment options include the following:

  • Stopping the use of heparin
  • Anticoagulating drugs—to reduce the risk of blood clots:
  • Vitamin K Antagonists Therapy (VKA)—Vitamin K given once your platelet count has recovered
  • Blood transfusion—for severe bleeding, to replace lost blood


To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:

  • Avoiding heparin use
  • Taking anticoagulants, such as argatroban or Angiomax (bivalirudin)